Journal of Optimization Theory and Applications

, Volume 38, Issue 3, pp 363–383 | Cite as

Generalized variational inequalities

  • S. C. Fang
  • E. L. Peterson
Contributed Papers

Abstract

This paper introduces and analyzes generalized variational inequalities. The most general existence theory is established, traditional coercivity conditions are extended, properties of solution sets under various monotonicity conditions are investigated, and a computational scheme is considered. Similar results can be obtained for generalized complementarity and fixed-point problems.

Key Words

Variational inequalities fixed points complementarity problems monotonicity conditions coercivity conditions mathematical programming 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Auslender, A.,Problems de Minimax via l'Analyse Convexe et les Inegalites Variationelles: Theorie et Algorithmes, Springer-Verlag, Berlin, Germany, 1972.Google Scholar
  2. 2.
    Brézis, H.,Operateurs Maximaux Monotones, North Holland, Amsterdam, Holland, 1973.Google Scholar
  3. 3.
    Browder, F. E.,Existence and Applications of Solutions of Nonlinear Variational Inequalities, Proceeding of the National Academy of Sciences of the USA, Vol. 56, pp. 1080–1086, 1966.Google Scholar
  4. 4.
    Hartman, P., andStampacchia, G.,On Some Nonlinear Elliptic Differential-Functional Equations, Acta Mathematica, Vol. 115, pp. 271–310, 1966.Google Scholar
  5. 5.
    Lions, J. L., andStampacchia G.,Variational Inequalities, Communications of Pure and Applied Mathematics, Vol. 20, pp. 493–519, 1967.Google Scholar
  6. 6.
    Minty, G. J.,Monotone (Nonlinear)Operators in Hilbert Space, Duke Mathematics Journal, Vol. 29, pp. 341–346, 1962.Google Scholar
  7. 7.
    Minty, G. J.,On the Generalization of a Direct Method of the Calculus of Variations, Bulletin of the American Mathematical Society, Vol. 73, pp. 315–321, 1967.Google Scholar
  8. 8.
    Minty, G. J.,On Some Aspects of the Theory of Monotone Operators, Theory and Applications of Monotone Operators, Edited by A. Ghizzetti, Edizioni Oderisi, Gubbio, Italy, 1968.Google Scholar
  9. 9.
    Rockafellar, R. T.,Convex Functions, Monotone Operators, and Variational Inequalities, Theory and Applications of Monotone Operators, Edited by A. Ghizzetti, Edizioni Oderisi, Gubbio, Italy, 1968.Google Scholar
  10. 10.
    Stampacchia, G.,Variational Inequalities, Theory and Applications of Monotone Operators, Edited by A. Ghizzetti, Edizioni Oderisi, Gubbio, Italy, 1968.Google Scholar
  11. 11.
    Saigal, R.,Extensions of the Generalized Complementarity Problem, Mathematics of Operations Research, Vol. 1, pp. 260–266, 1976.Google Scholar
  12. 12.
    Moré, J. J.,Coercivity Conditions in Nonlinear Complementarity Problems, SIAM Review, Vol. 16, pp. 1–16, 1974.Google Scholar
  13. 13.
    Ortega, J. W., andRheinboldt, W. C.,Iterative Solutions of Nonlinear Equations in Several Variables, Academic Press, New York, New York, 1970.Google Scholar
  14. 14.
    Karamardian, S.,The Nonlinear Complementarity Problem with Applications, Part 1, Journal of Optimization Theory and Applications, Vol. 4, pp. 87–98, 1969.Google Scholar
  15. 15.
    Karamardian, S.,The Nonlinear Complementarity Problem with Applications, Part 2, Journal of Optimization Theory and Applications, Vol. 6, pp. 167–181, 1969.Google Scholar
  16. 16.
    Karamardian, S.,Generalized Complementarity Problem, Journal of Optimization Theory and Applications, Vol. 8, pp. 161–168, 1971.Google Scholar
  17. 17.
    Karamardian, S.,The Complementarity Problem, Mathematical Programming, Vol. 2, pp. 107–129, 1972.Google Scholar
  18. 18.
    Karamardian, S.,Complementarity Problems over Cones with Monotone and Pseudomonotone Maps, Journal of Optimization Theory and Applications, Vol. 18, pp. 445–454, 1976.Google Scholar
  19. 19.
    Moré, J. J.,Classes of Functions and Feasibility Conditions in Nonlinear Complementarity Problems, Mathematical Programming, Vol. 6, pp. 327–338, 1974.Google Scholar
  20. 20.
    Fang, S. C., andPeterson, E. L.,A Unification and Generalization of the Eaves and Kojima Fixed-Point Representations of the Complementarity Problem, Northwestern University, Center of Mathematical Studies for Economics and Management Sciences, Discussion Paper No. 365, 1979.Google Scholar
  21. 21.
    Fang, S. C.,Generalized Variational Inequality, Complementarity and Fixed-Point Problems: Theory and Applications, Northwestern University, PhD Thesis, 1979.Google Scholar
  22. 22.
    Merrill, O. H.,Applications and Extensions of an Algorithm that Computes Fixed Points of Certain Upper Semicontinuous Point-to-Set Mappings, University of Michigan, PhD Thesis, 1972.Google Scholar
  23. 23.
    Eaves, B. C., andSaigal, R.,Homotopies for Computation of Fixed Points on Unbounded Regions, Mathematical Programming, Vol. 3, pp. 225–237, 1972.Google Scholar
  24. 24.
    Kluge, R., andTelschow, G.,On the Convergence and Speed of Some Iteration Methods for Variational Inequalities, I, Theory of Nonlinear Operators, Edited by R. Kluge and A. Müller, Akademie-Verlag, Berlin, Germany, 1977.Google Scholar

Copyright information

© Plenum Publishing Corporation 1982

Authors and Affiliations

  • S. C. Fang
    • 1
  • E. L. Peterson
    • 2
  1. 1.Western Electric CompanyEngineering Research CenterPrinceton
  2. 2.Department of Mathematics and Graduate Program of Operations ResearchNorth Carolina State UniversityRaleigh

Personalised recommendations